Recent Blog Articles
Thinking about COVID booster shots? Here’s what to know
Cancer survivors' sleep is affected long after treatment
Do I have to yell so much?
What to do when elective surgery is postponed
What happened to trusting medical experts?
Stuttering in children: How parents can help
Icy fingers and toes: Poor circulation or Raynaud’s phenomenon?
Evoking calm: Practicing mindfulness in daily life helps
Finding balance: 3 simple exercises to steady your steps
Boosting your child’s immune system
Acetaminophen Overdose: How to avoid acetaminophen-related liver problems
Each year, overdoses of acetaminophen (sold as Tylenol and other brands) account for more than 56,000 emergency room visits and an estimated 458 deaths from acute liver failure, reports the March issue of the Harvard Women’s Health Watch. And according to a new study from the U.S. Acute Liver Failure Study Group, acetaminophen-related liver failure appears to be on the rise.
Researchers at the University of Washington Medical Center in Seattle found that between 1998 and 2003, the percentage of acute liver failure cases attributed to acetaminophen nearly doubled, rising from 28% to 51%. Compared with study subjects who deliberately overdosed, those who did so unintentionally were more likely to have been taking two or more medications containing acetaminophen.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.
Free Healthbeat Signup
Get the latest in health news delivered to your inbox!